Holding the addict’s hand as he overdosed isn’t what hit Erin Schulte the hardest.
It was the way he smelled.
“I remember looking at him and thinking he was so ‘normal.’ Clean cut. I smelled his cologne. No scabs or wounds. Nice clothing. I just remember how he smelled and remember thinking, ‘Why does this guy feel the need to get so high he leaves this planet?’”
She sat on the ground with him, rubbing his hand. She told him to come back and not to stop breathing.
“I didn’t want him to be alone and if it was my child I would want someone to be with them in the end,” said Schulte.
Two women ran over and hit him with a syringe of Narcan, she recalled.
It did nothing.
Staff from the nearby shelter flew over and hit him with the opioid overdose-reversing drug a second time.
“The second dose brought back a light breath. Still holding that same hand, he held mine back.”
His first words?
He said it four or five times.
In that moment, Schulte promised herself she’d be trained to use naloxone. Next time, she could be the one to save a life.
“The fact that a shot in the leg could save a family and friends such heartache… A simple needle. That could mean the difference between life and death.”
Schulte said she has witnessed countless overdoses during the two year’s she’s run the Pop-Up Soup Kitchen that feeds street people along 135A Street. But in recent months, overdoses have increased immensely.
“The bad drugs are here,” Schulte remarked. Street drugs are being laced with fentanyl and possibly the powerful painkiller W-18, which has been killing people in Alberta.
“When someone goes down, you hear (‘Narcan!’) ripple through the street. One yells and as people hear, they yell as well. They circle around the person who is down. They call out their name over and over, offer blankets or their own clothing to put under their heads.
“And then you hear the faint sound of an ambulance or fire truck from far away… And as quickly as it happens, the ambulance leaves and life goes on.”
She can now answer that call when it rings out on 135A Street. And training took just 30 minutes.
“It’s a half hour out of your day that has the ability to change a person’s life and the lives of the people who love them. We have to choose to be a part of the solution. There will always be drugs out there but there will be more people saved the more educated we all get.”
Soon, anyone will be able to walk into a pharmacy and buy a naloxone kit and be trained to use it after Health Canada made the drug available without a prescription on March 22.
While anyone could previously be trained to use it, only drug users were able to get a kit.
Leslie McBain, a member of mumsDU (Moms United and Mandated to Saving the Lives of Drug Users), is thrilled.
She lost her son, Jordan Miller, two years ago.
“We, people who are fighting for drug policy reform, have been working on this particular issue for a long time,” said McBain.
“It will save lives, there’s no question. Having it been given the blessing by the government basically, is a huge step for people paying attention to this drug and being able to access it.”
McBain spoke in Surrey on April 5 at a training event for local pharmacists.
“They wanted a mom’s voice, somebody who’s close to the drug addiction scene,” she said. “After my son died, all I wanted was for no one else to go through this.”
Jordan wasn’t your stereotypical addict. He had a normal upbringing, McBain said.
“He was very energetic, hard-working, a very, very funny person who was beloved by many. He had a huge circle of friends and he had a great upbringing. The three of us were very close.
“But he had an addictive personality. You could see that.”
In his teen years, McBain said Jordan experimented with pot and alcohol.
But the trouble didn’t truly begin until he was prescribed oxycontin after he hurt his back at work when he was 23.
“He became addicted quickly,” McBain said. Jordan went to treatment but relapsed a few months later.
At the age of 25, a combination of oxy, hydromorphine, opioids and xanax stopped his heart.
McBain said that day, he broke the first rule of using drugs – he used alone.
“If his girlfriend had been there and had naloxone, she could have saved him… That’s the biggest thing. You can’t use naloxone when you’re overdosing yourself.”
It’s not yet known what a naloxone kit will cost at a pharmacy but McBain guessed between $30 and $60.
“I think the pharmacies will be good for people who are in the position of caring for someone who is taking opioids as a prescription as well,” she said. “There’s a full spectrum of our culture who are addicted or taking recreationally.”
Dr. Marcus Lem is a Medical Health Officer for Fraser Health who heads up harm reduction. He said the number of people overdosing is concerning and accounts for a high number of emergency room visits.
While Lem didn’t have exact numbers, Surrey’s fire department said it responds to 1,200 incidents a year.
Illicit drug overdose deaths have doubled in B.C. – and in Surrey – over the last decade. From 2006 to 2015, the death toll in Surrey rose from 34 to 67 and from 229 to 465 provincially.
Last year, a third of the deaths involved fentanyl, up from 25 per cent in 2014, 15 per cent in 2013 and just five per cent in 2012. The synthetic opioid – said to be 40 to 50 times more potent than pure heroin – killed 471 people in Canada in 2015 and 132 in the first two months of 2016.
“We need to get more people off illicit drugs…. There’s no way to make it safe,” said Lem.
“Before fentanyl there was other things, after there will be something else. We need to address the addictions issue.”
Lem said the health authority is trying to get better data on overdoses – who they’re happening to, where they’re happening and the best way to design intervention.
Success will come from dealing with the root causes of addiction, according to Lem.
“I think we need to go further upstream. We know that addictions have a whole bunch of determinants – some social, some biological,” he said.
“We need to both talk about various programs – counselling programs, early intervention programs – to try to affect and get at the modifiable risk factors for addiction.”
Lem noted there’s a strong relationship between addiction and physical and emotional trauma.
“A lot of folks who are using drugs are doing so because they’re trying to block out all the crummy things that happen in their lives.
“We need to try and help people deal with those things in a way that’s more productive and more acceptable.”
Lem said it’s important to remember that addiction is a disease.
“Unfortunately in society we have a tendency to dehumanize people with addictions and to think that people are using drugs by choice,” he said.
“And within medicine and within social science, we know that addictions are both a disease and a reaction to a bunch of social issues as well. So everybody who’s a drug user is somebody’s child. In some cases, they’re someone’s parents. A brother, a sister, a mother, a father.”
Lem added, “Nobody wakes up in the morning or is asked as a child what they want to be, and says, ‘I want to be a drug addict.’”
Click here for more information on naloxone and to find a training location near you – if it’s not yet available at your local pharmacy.
Naloxone, also known as Narcan, is an antidote to an opioid overdose. Taking too many opioid drugs – such as morphine, heroin, oxycodone and fentanyl – can make breathing slow down or stop. Naloxone reverses this. It does not work for non-opioid overdoses such as cocaine, ecstasy, GHB or alcohol.
Naloxone and opioids bind to the same sites in the brain which affect breathing. However, naloxone binds more tightly and knocks the opioids off the receptors to restore breathing. It usually acts within five minutes. If large doses, strong opioids (like fentanyl) or long-lasting opioids (like methadone) are involved, or if there is liver damage, another dose may be required. Naloxone can be injected into a muscle, vein or under the skin, and it can be sprayed through the nose, but intranasal naloxone isn’t approved in Canada.
Naloxone – on the World Health Organizations List of Essential Medicines – does nothing to someone who has not taken opioids. In drug users, it can cause withdrawal symptoms.
Source: Toward the Heart